Minnesota, 2025Hail in Minnesota, September 21, 2025
September 21, 2025 · NWS MPX · 23 events in 8 counties and zones
Showers and thunderstorms moved across the southern half of Minnesota, including the Twin Cities metro during the late afternoon and evening hours of September 21st. The storm environment consisted of favorable instability, low cloud bases, and some veering winds with height.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms moved across the southern half of Minnesota, including the Twin Cities metro during the late afternoon and evening hours of September 21st. The storm environment consisted of favorable instability, low cloud bases, and some veering winds with height. Although the shear profile was considered only marginal (weak) at the time, a few storms did manage to become severe. Two swaths of large hail ranging from quarter (1-inch) to Hen Egg (2-inch) sized hail fell across portions of the southern Twin Cities metro and in Steele in Waseca Counties.
Two-inch diameter hailstones were reported on the east side of Lake Minnetonka (Hennepin), one mile south of Woodbury (Washington), and six miles NW of New Richland (Waseca).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 21, 12:04 PM CST, 4 hours 3 minutes earlier. Its key messages:
- Isolated showers and storms this afternoon/evening, a small chance for strong/severe storms mainly in southern MN.
- Lingering shower chances Monday, and possibly Tuesday across the south and east.
- Rest of the week, drying out with above normal temperatures of highs the mid 70s.
Area forecast discussion, Sep 21, 12:04 PM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
104 PM CDT Sun Sep 21 2025
.KEY MESSAGES...
- Isolated showers and storms this afternoon/evening, a small chance
for strong/severe storms mainly in southern MN.
- Lingering shower chances Monday, and possibly Tuesday across the
south and east.
- Rest of the week, drying out with above normal temperatures of
highs the mid 70s.
&&
.DISCUSSION...
Issued at 100 PM CDT Sun Sep 21 2025
Today... Interesting weather setup with small and compacts upper
level low spinning across northwest Minnesota. Upper level ascent
ahead of this PV anomaly, was leading to clouds and some rain
showers. For the rest of today, expect isolated rain showers mainly
along and north of I-94 from this feature.
Farther south, there was an area of clouds and showers across
southeast Minnesota, and these were tied to an area of low level
Theta_E advection, This will be the focus for showers and some
thunderstorms this afternoon through the late evening. Forecast
soundings for later today show low LCLs, a veered hodograph, and
around 1500 J/kg of uncapped CAPE. The current thinking is the
uncapped nature of the environment should lead to several
thunderstorms, and the lack of strong deep layer shear means the
updrafts will be short-lived and relatively weak.
However, there is a scenario where a couple storms are able to tap
into the marginal shear, and remain somewhat isolated. If this were
the case, could see a potential for a brief tornado, and perhaps
some large hail. SPC has introduced a 2 percent tornado chance for
this reason.
Later this evening, storms will become more elevated as we lose the
surface heating. This will bring an end to the tornado threat, but
some hail is possible for a few hours past sunset. In summary, the
severe weather threat is low, which is why there is only a Marginal
Risk, but a few of the stronger storms could pose a tornado and/or
hail threat.
Monday and Tuesday... The upper level trough bringing the chances
for rain will become more positively tilted and shear out, but this
will be a slow process. A few areas of positive vorticity will
rotate across the Upper Midwest, and could bring lingering small
chances for a light rain showers mainly to the south along I-90, and
along/east of I-35.
By Wednesday, confidence in dry weather increases. Upper level
subsidence is reflected in increasing surface pressure, so expect
more sun than clouds, with light winds expected through the weekend.
Temperatures will be in the 70s, with dewpoints in the 50s.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 100 PM CDT Sun Sep 21 2025
Areas of sct to bkn low to mid-level cu cover most sites this
afternoon. We have already began to see areas of light SHRA
develop near STC over to EAU which have developed a little
faster than what forecast guidance anticipated. Thus introduced
tempo groups for SHRA at STC, and EAU for the next couple of
hours. Showers and iso areas of TSRA are expected to become
more widespread across all sites except for STC, and AXN
starting later this afternoon mostly after 22/23z timeframe then
progressing from west to east. Confidence lacks on direct
impacts at each site so continued with prob30 TSRA mentions but
tried to shrink the timing window a bit. Once rain passes, fog
is expected to develop late tonight into early tomorrow morning
with IFR to LIFR visibilities likely across our western most
sites. Southwest winds will remain light becoming variable
tonight through the rest of the period as the center of a
surface low passes overhead Monday.
KMSP...Best timing for precip looks to range between 00z to 04z this
evening. A few pockets of thunder are possible thus changed
previously mentioned SHRA to TSRA. Cigs will decrease to near MVFR
late tonight into tomorrow morning. There is a potential IFR
cigs do occur but lacked confidence with duration thus, used sub
1000kft sct cigs for now.
/OUTLOOK FOR KMSP/
TUE-WED...VFR. Wind NE 5-10 kts.
THU-FRI...VFR. Wind NW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...JRB
AVIATION...Dunleavy
Hazardous weather outlook, Sep 21, 11:36 AM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1236 PM CDT Sun Sep 21 2025
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1236 PM CDT Sun Sep 21 2025
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms this afternoon/evening. A few storms over
southern Minnesota, including the Twin Cities metro, may be
strong to severe, with the main hazard being large hail. There is
a non- zero chance of a brief tornado.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Isolated to scattered thunderstorms can be expected over far
southern Minnesota on Monday. A few storms may be strong to
severe, with the main hazards being large hail and damaging
winds.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this afternoon into
tonight.
Dunleavy
In the hours before
Special weather statement, Sep 21, 2:57 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
357 PM CDT Sun Sep 21 2025
MNZ083-212130-
Blue Earth MN-
357 PM CDT Sun Sep 21 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLUE EARTH COUNTY
UNTIL 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vernon Center, or 15 miles southwest of Mankato, moving east at 20
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Good Thunder, Vernon Center and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4397 9425 4403 9426 4408 9404 4393 9398
TIME...MOT...LOC 2057Z 258DEG 16KT 4400 9419
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
ETA
Special weather statement, Sep 21, 3:16 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
416 PM CDT Sun Sep 21 2025
MNZ083-212145-
Blue Earth MN-
416 PM CDT Sun Sep 21 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BLUE EARTH COUNTY
UNTIL 445 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Good Thunder, or 11 miles south of Mankato, moving east at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
St. Clair and Pemberton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4397 9400 4406 9403 4411 9377 4398 9377
TIME...MOT...LOC 2116Z 265DEG 24KT 4401 9401
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
ETA
Special weather statement, Sep 21, 3:59 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
459 PM CDT Sun Sep 21 2025
MNZ083-084-212245-
Waseca MN-Blue Earth MN-
459 PM CDT Sun Sep 21 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WASECA
AND EAST CENTRAL BLUE EARTH COUNTIES UNTIL 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Lake Crystal to 5 miles north of
Waldorf, or extending from 13 miles southwest of Mankato to 17 miles
southeast of Mankato, moving east at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Waseca, Janesville, St. Clair, Good Thunder, Pemberton, Smiths Mill,
Alma City and Waseca Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4400 9410 4407 9415 4411 9412 4417 9377
4417 9351 4397 9357
TIME...MOT...LOC 2158Z 256DEG 9KT 4405 9419 4407 9408 4402 9387 4400
9382 4401 9370
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
ETAHail, Waseca
- When
- September 21, 4:07 PM CST to 4:15 PM CST
- Where
- Waseca County, 3.14 mi SSW of Alma City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.990, -93.760
Report of hail covering the ground, with the largest stone being quarter-sized. Also tree branches down.
Hail, Waseca
- When
- September 21, 4:40 PM CST to 4:53 PM CST
- Where
- Waseca County, 1.49 mi E of Otisco
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.980, -93.490
Hail, Waseca
- When
- September 21, 4:42 PM CST to 4:52 PM CST
- Where
- Waseca County, 0.5 mi W of Otisco
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.980, -93.530
Hail, Waseca
- When
- September 21, 4:44 PM CST to 4:53 PM CST
- Where
- Waseca County, 1.7 mi NE of Otisco
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.000, -93.500
Spotter measured hailstones of penny to quarter size.
Hail, Steele
- When
- September 21, 5:54 PM CST to 6:02 PM CST
- Where
- Steele County, 4.85 mi SW of Bixby
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.910, -93.180
Report of a large amount of hail, the largest around quarter sized.
Hail, Steele
- When
- September 21, 6:09 PM CST to 6:17 PM CST
- Where
- Steele County, 2.11 mi WNW of Blooming Prairie
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.880, -93.110
Golf ball size hail on Hwy 30 west of Blooming Prairie.
Hail, Dakota
- When
- September 21, 7:05 PM CST to 7:08 PM CST
- Where
- Dakota County, 0.69 mi S of South St Paul
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.870, -93.030
Hail, Dakota
- When
- September 21, 7:05 PM CST to 7:08 PM CST
- Where
- Dakota County, 0.69 mi S of South St Paul
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.870, -93.030
Hail, Dakota
- When
- September 21, 7:05 PM CST to 7:08 PM CST
- Where
- Dakota County, 0.69 mi N of Inver Grove Heights
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 44.860, -93.030
Photo measurement provided via social media.
Hail, Ramsey
- When
- September 21, 7:12 PM CST to 7:14 PM CST
- Where
- Ramsey County, 3.24 mi ESE of (Stp)st Paul Downtown Airport Holman Field
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.910, -93.000
Report of half-inch to Ping Pong Ball sized hail for two minutes.
Hail, Washington
- When
- September 21, 7:14 PM CST to 7:17 PM CST
- Where
- Washington County, 0.98 mi W of Woodbury
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.900, -92.970
Report received via mPING.
Hail, Washington
- When
- September 21, 7:14 PM CST to 7:17 PM CST
- Where
- Washington County, 0.49 mi E of Woodbury
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 44.900, -92.940
Hail, Washington
- When
- September 21, 7:17 PM CST to 7:19 PM CST
- Where
- Washington County, 1.2 mi NE of Woodbury
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.910, -92.930
Report received via mPING.
Hail, Washington
- When
- September 21, 7:17 PM CST to 7:21 PM CST
- Where
- Washington County, 1.38 mi N of Woodbury
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.920, -92.950
Report received via mPING.
Hail, Washington
- When
- September 21, 7:19 PM CST to 7:22 PM CST
- Where
- Washington County, 2.85 mi NE of Woodbury
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.930, -92.910
Report received via mPING.
Hail, Wright
- When
- September 21, 7:19 PM CST to 7:25 PM CST
- Where
- Wright County, 1.38 mi S of Delano
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.030, -93.800
Hail, Hennepin
- When
- September 21, 7:58 PM CST to 8:04 PM CST
- Where
- Hennepin County, 1.96 mi E of Deephaven
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.930, -93.480
Report received from mPing.
Hail, McLeod
- When
- September 21, 8:01 PM CST to 8:09 PM CST
- Where
- McLeod County, 2.79 mi NW of Hutchinson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.905, -94.415
Hail, Hennepin
- When
- September 21, 8:01 PM CST to 8:06 PM CST
- Where
- Hennepin County, 0.69 mi N of Deephaven
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 44.940, -93.520
Hail measurement provided via X.
Hail, Hennepin
- When
- September 21, 8:01 PM CST to 8:07 PM CST
- Where
- Hennepin County, 1.69 mi SE of Deephaven
- Measured
- 1.75 in hail
- Reported by
- State Official
- Coordinates
- 44.910, -93.500
Hail, Hennepin
- When
- September 21, 8:01 PM CST to 8:07 PM CST
- Where
- Hennepin County, 2.54 mi ESE of Deephaven
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.920, -93.470
Report received from mPING.
Hail, Hennepin
- When
- September 21, 8:01 PM CST to 8:07 PM CST
- Where
- Hennepin County, 2.54 mi ESE of Deephaven
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 44.920, -93.470
Report received from mPING.
Hail, Hennepin
- When
- September 21, 8:03 PM CST to 8:07 PM CST
- Where
- Hennepin County, 2.54 mi WSW of Hopkins
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.920, -93.450
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, September 21 to 22, 2025$841,000 · 2.5 in hail · 46 events
- Damaging Winds in Ohio, September 21, 2025$31,000 · 50 kt wind · 9 events
- Hail in Minnesota, September 21, 20251.5 in hail · 11 events
- Damaging Wind in Mississippi, September 21, 2025$15,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, September 21, 20251.25 in hail · 6 events
- Hail and Damaging Wind in Louisiana, September 21, 20251.5 in hail · 5 events
- Flooding in Florida, September 21, 2025$5,000 · 4 events
- Hail and Damaging Winds in Oklahoma, September 21, 2025$5,000 · 1 in hail · 4 events
- Hail in Iowa, September 21, 20252 in hail · 4 events
- Damaging Winds in Illinois, September 21, 202552 kt wind · 2 events
- Hail in Florida, September 21, 20251.25 in hail · 1 event
- Damaging Wind in Tennessee, September 21, 2025$1,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292552, 1292556, 1292554, 1292553, 1292880, 1292883, 1292899, 1292900, 1292904, 1295167, 1295162, 1295163, 1295164, 1295165, 1295166, 1295168, 1294936, 1292905, 1295157, 1295158, 1295160, 1295161, 1295159.